Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 54, NWS Blacksburg, VA

August 8, 2003Carroll County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 8, 2003, 7:06 PM EDT for Carroll County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2003, 7:06 PM EDT (23:06 UTC)
Expired
Aug 8, 2003, 10:00 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Carroll County, VA

The radar

The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 082308
FFWRNK
VAC035-090200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT FRI AUG 8 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1000 PM EDT

* AT 706 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY 
  ACROSS SOUTHERN CARROLL COUNTY NEAR FANCY GAP. RADAR ESTIMATED THAT
  BETWEEN 1 AND 2 INCHES HAD FALLEN SINCE 6:00 PM. AN ADDITIONAL 2 
  INCHES OF RAIN COULD OCCUR OVER THE NEXT COUPLE OF HOURS...WHICH WILL
  CAUSE FLOODING OF SNAKE CREEK AS WELL AS LOVILLS CREEK.

* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1000 PM EDT INCLUDE
  FANCY GAP...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3675 8051 3658 8063 3658 8085 3671 8090

$$

10
2 follow-up statements
000 
WGUS71 KRNK 090050
FFSRNK
VAC035-090200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
848 PM EDT FRI AUG 8 2003

...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES UNTIL
1000 PM EDT...

  SOUTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA

LOCAL LAW ENFORCEMENT REPORTED THAT RUNOFF FROM EXCESSIVE RAINFALL 
HAD CAUSED SECTIONS OF WARD GAP ROAD AND BEAR TRAIL ROAD NEAR CANA 
TO BE WASHED OUT.  RUNOFF WILL CONTINUE TO CAUSE FLOODING IN PARTS 
OF EXTREME SOUTHERN CARROLL COUNTY IN THE LOVILLS CREEK BASIN 
THROUGH 10 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

JDS
000 
WGUS71 KRNK 090155
FFSRNK
VAC035-090245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
952 PM EDT FRI AUG 8 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR SOUTHERN CARROLL 
COUNTY WILL BE ALLOWED TO EXPIRE AS OF 1000 PM EDT...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN
THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE
FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...
SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO 
AVOID DRIVING THROUGH FLOODED ROADWAYS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:15 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 8, 3:15 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT FRI AUG 8 2003

WILL CONTINUE FLOOD WATCH TONIGHT. PATCHES OF HEAVY RAIN ARE
POSSIBLE THIS AFTERNOON WITH RELATIVELY LOW FFG IN THE WATCH AREA.
THE HEAVIEST RAIN IS FALLING IN MERCER COUNTY WERE ALMOST 2 INCHES
OF RAIN. KFCX 88D AT 18Z SHOWED THAT MOST OF SCT SHOWERS AND
THUNDERSTORMS WERE IN THE MOUNTAINS ALONG THE SFC MOISTURE
CONVERGENCE. STRONG MID-LEVEL SHORTWAVE TROF LOCATED TO OUR WEST
WILL ENHANCE CONVECTION TONIGHT AS IT MOVES EAST. ELECTED TO RAISED
POPS TO LIKELY TONIGHT IN THE WEST. COMBINATION OF ABUNDANT
MOISTURE...DAYTIME HEATING AND TROUGH WILL RESULT IN THE DEVELOPMENT
OF SHOWERS AND THUNDERSTORMS TOMORROW ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. ANOTHER IMPULSE ROUNDS BASE OF TROUGH
AND MOVES ACROSS THE AREA. MAY NEED TO ISSUE ANOTHER FLOOD WATCH FOR
SATURDAY DEPENDING ON WHERE THE HEAVIEST RAIN FALLS TONIGHT. ON
SATURDAY...RAISED POPS AND LOWERED MAX TEMPS A FEW DEGREES. FOR THE
EXTENDED PERIODS...ERN US MID-UPPER LEVEL  TROF WILL PERSIST INTO
EARLY NEXT WEEK...ALONG WITH ITS ASSOCIATED UNSETTLED WEATHER.
ADJUSTED LOW TEMPS IN NE PORTIONS OF FA FOR MONDAY NIGHT AND TUESDAY
AM. INCREASED CLOUD COVER AND POPS FOR WEDNESDAY. ZONES WILL BE OUT
BY 400 PM. HAVE A GOOD NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   67  80  67  83 /  50  50  50  30
LYH   67  80  67  83 /  50  50  50  30
DAN   69  84  69  85 /  60  50  50  30
BLF   62  77  62  75 /  70  60  50  30
LWB   61  74  64  75 /  70  60  50  30
BCB   64  79  64  80 /  70  60  50  30
TNB   61  77  62  77 /  60  60  50  30

.RNK...
NC...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES NCZ001>004...NCZ018>020.

VA...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES
VAZ007...VAZ009>013...VAZ015>017...VAZ032>033...VAZ043.

WV...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES WVZ042>044.

07
Hazardous weather outlook, Aug 8, 6:01 AM EDT, 13 hours 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 AM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR THE SOUTHWEST HALF OF THE COUNTY
WARNING AREA. HEAVY RAIN OVER THE PAST THREE DAYS HAS SATURATED THE
GROUND IN THE WATCH AREA. SHOWERS AND THUNDERSTORMS WILL BECOME
NUMEROUS THIS AFTERNOON AND HEAVY RAIN IS ONCE AGAIN EXPECTED WITH
ANY OF THE STORMS. RAINFALL RATES UP TO TWO INCHES PER HOUR ARE POSSIBLE.

SEE WBCFFARNK FOR MORE DETAILS. THIS PRODUCT CAN BE VIEWED ON THE
BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:57 PM EDTFlash Flood WarningRNKCarroll3 hr
Aug 8, 7:30 PM EDTFlash Flood WarningRNKRockbridge, City of Buena Vista, City of Lexington3 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.